(800) 973-1540

Is there anything I can take to relieve constipation due to pain medication?

7 answers | Last updated: Sep 15, 2014
babbs58 asked...
My pain medications are constipating me. I am taking Senna and Colace. Is there anything else I can take to relieve constipation from medication?
 

Answers
Caring.com User - Jennifer Serafin, N.P.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.
87% helpful

First, make sure you're drinking enough fluids. Most clinicians recommend 6 to 8 cups of fluid daily. Coffee and other caffeinated beverages such as cola don't count. They are actually See also:
Dehydration: A Common Health Problem for Alzheimer's Sufferers
dehydrating. If fluids aren't an issue and you're drinking enough, I would next look at your diet. Are you eating enough fiber? Prunes can be helpful. Also, other fruits such as apples or pears. High fiber cereals or fiber juices such as prune or cherry juice can also be helpful. Lastly, I'd also look at your activity level. Many people become constipated because they sit around all day. Walks and other exercise can definitely help reduce constipation.

It sounds like you suspect your medications are causing the constipation. Talk to your doctor or a pharmacist about this. Maybe dosages or types of medication can be adjusted. Ask if laxatives are a good idea. Your doctor may have ideas on brands. There are two kinds of products commonly used, stool softeners and laxatives. Stool softeners aren't as strong as laxatives, so many people start with a softener to see if it will help. Laxatives are associated with diarrhea and loose bowels. If this happens, talk to your doctor or an advice nurse.

 

More Answers
35% helpful
grifin46 answered...

There is a cheap vitamin that will relax muscles and since the bowels are a muscle it does help. Plain old magnisium. It comes in 250mg. or 500 mg. One has to take it and see just how much they need to help with constipation. If your movement is too loose, back off the magnisium. I take this for several reasons, constipation from meds, also cramps in my feet and leg. They will wake me from a sound sleep, the cramping in my feet. I also have muscle spasims in my back, helps this as well. Just be fore warned, you might pee out your butt, if so, take medimusil for fiber along with taking the magnisium. And don't fall for those expensive brands, it all works the same.

 

13% helpful
rocksursox answered...

I use 500mg Magnesium twice daily and it helps with constipation due to my painkillers and muscle relaxants. My constipation tendencies are also due in part to poor bowel motility caused by a progressed state of Systemic Scleroderma.....a rare, fatal and incurable disease which affects everything in the body that is any part collagen. I take muscle relaxers and painkillers for this plus the very pronounced RA--my fingers and hands are excrutiatingly painful, and the Fibromyalgia. Depending on your painkiller dosage, you'd really need to experiment with the strength and dosage.

 

64px-hh6b80fd52d1
33% helpful
An anonymous caregiver answered...

I found a product on-line at www.poopdoc.com. It is made out of oxygenated magnesium. The oxygenation helps to loosen any fecal material that has been stuck in your bowel. It is natural so you do not develop a dependence on it. I too have to take pain medications for fibromyalgia and this product is wonderful, even though it has a funny name! You have to work with the dosage to find the right dosage for you. I find that if I take 5 capsules in the evening it works by the next morning. Check out the website. It explains things very well.

 

50% helpful
dlt209 answered...

There is an herbal tea called smooth move. It's the best and is non habet forming. You can buy it at herb stores plus Kroger has it in herbal tea isle. Make sure to make water very hot and let the tea steep. Sometimes I use two tea bags. They have some very good flavors. You produce very nice no cramping stools first thing of the morning. Now get it and be happy!

 

100% helpful
Patricia66 answered...

My doctor recommended I take Miralax every other night. It has been the answer for me. I am doing so much better now. I do not always take it every night, but I do most of the time. It is tasteless and mixes well in anything. It does not cramp me like laxatives and works better than stool softeners which did not help me. I usually drink it when I am taking my meds and vitamin at night before I go to bed. It is kind of expensive, but I buy it at Sam's warehouse and that helps out with price.

 

40% helpful
Fran2304 answered...

I saw my pain management doctor today and addressed this problem in detail. I had been having problems for the past few weeks, something new to me since being prescribed this type medication. After an experience last weekend that almost landed me in the hospital, I thought it was time to let go of my "false pride" and ask. He told me this is the second most frequent complaint in people who must take narcotic agents to manage their pain, and often people do not discuss it with their doctor until it becomes an emergency situatiion, which can add to the danger of taking these types of meds to begin with. First, if you are completely bound up, you must take extreme measures to find relief, then after that, for ongoing maintenance, he suggested a medicaton called MIRALAX. He said the name is appropriate because people find this to be a miracle cure to their problem. It is not habit forming, has absolutely no taste, which is very good, and you take it with a little water twice a day until the biggest crisis is over, then reduce that to once a day - every day! He,said it has the same effects as meds like Metamucil, or Citrocel, but without the unpleasant side effects. I was relieved beyond words, to know there is finally a solution to this uncomfortable side effect to much needed medication. Please do not hesitate to discuss this with your doctor, and if it is a safe medication for you, by all means give it a try.

 

 
Ask a question Ask a question | Add an answer Add an answer